Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.
Most tinnitus is subjective, meaning that only you can hear the noise. But sometimes it's objective, meaning that someone else can hear it, too. For example, if you have a heart murmur, you may hear a whooshing sound with every heartbeat; your clinician can also hear that sound through a stethoscope. Some people hear their heartbeat inside the ear — a phenomenon called pulsatile tinnitus. It's more likely to happen in older people, because blood flow tends to be more turbulent in arteries whose walls have stiffened with age. Pulsatile tinnitus may be more noticeable at night, when you're lying in bed and there are fewer external sounds to mask the tinnitus. If you notice any new pulsatile tinnitus, you should consult a clinician, because in rare cases it is a sign of a tumor or blood vessel damage.
Seek out cognitive-behavioral therapy. Cognitive behavioral therapy, or CBT, involves working with a clinician (or independently, with a clinically-developed self-treatment program) to re-frame negative thoughts, emotions, and behaviors. CBT is effective with a wide range of physical and mental health conditions, including stress, anxiety, and depression. CBT is also highly effective in treating insomnia and other sleep problems. And research shows CBT can help improve the management of tinnitus.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
It is important to note that existing hearing loss is sometimes not directly observable by the patient, who may not perceive any lost frequencies. But this this does not mean that hearing damage has not been done. A trained audiologist or other hearing health professional can perform sensitive audiometric tests to precisely measure the true extent of hearing loss.
No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some of the neural circuits no longer receive signals. Strangely, this does not cause hearing loss. Instead, when neural circuits don’t receive stimulation, they react by chattering together, alone at first and then synchronous with each other. Once the nerve cells become hyperactive and occur at the same time, they simulate a tone the brain “hears” as tinnitus. Analogous to a piano, the broken “keys” create a permanent tone without a pianist playing the keys.
Cochlear implants are sometimes used in people who have tinnitus along with severe hearing loss. A cochlear implant bypasses the damaged portion of the inner ear and sends electrical signals that directly stimulate the auditory nerve. The device brings in outside sounds that help mask tinnitus and stimulate change in the neural circuits. Read the NIDCD fact sheet Cochlear Implants for more information.
Hearing loss: Probably the most common cause for tinnitus is hearing loss. As we age, or because of trauma to the ear (through noise, drugs, or chemicals), the portion of the ear that allows us to hear, the cochlea, becomes damaged. Current theories suggest that because the cochlea is no longer sending the normal signals to the brain, the brain becomes confused and essentially develops its own noise to make up for the lack of normal sound signals. This then is interpreted as a sound, tinnitus. This tinnitus can be made worse by anything that makes our hearing worse, such as ear infections or excess wax in the ear.
The degree of loudness or annoyance caused by tinnitus varies greatly from one individual to another. Loudness and annoyance do not always covary. An individual with loud tinnitus may not be troubled, while an individual with soft tinnitus may be debilitated. Most individuals with subjective tinnitus have hearing loss that shows up in a standard clinical audiogram. Tinnitus can sometimes worsen or sometimes improve over time.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.